Alert archive / West Virginia / Freeze Watches in 2021

Freeze Watch 7, NWS Charleston, WV

May 12, 2021Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this freeze watch at May 12, 2021, 3:58 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 13, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 12, 2021, 3:58 AM EDT (07:58 UTC)
In effect from
May 13, 2021, 1:00 AM EDT
Expired
May 12, 2021, 11:56 AM EDT
In force
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS71 KRLX 120758
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
358 AM EDT Wed May 12 2021

WVZ523>526-121600-
/O.NEW.KRLX.FZ.A.0007.210513T0500Z-210513T1300Z/
/O.CON.KRLX.FZ.W.0011.000000T0000Z-210512T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
358 AM EDT Wed May 12 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as the upper 20s. For the Freeze Watch, sub-freezing 
  temperatures as low as around 30 possible.

* WHERE...Northwest Pocahontas, Southeast Pocahontas, Northwest 
  Randolph and Southeast Randolph Counties.

* WHEN...For the Freeze Warning, until 9 AM EDT this morning. For
  the Freeze Watch, from late tonight into Thursday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...Frost is not likely this morning despite
  the sub-freezing temperatures, but frost is likely to form 
  overnight tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>522-121300-
/O.CON.KRLX.FR.Y.0005.000000T0000Z-210512T1300Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, 
Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, 
Philippi, Belington, Summersville, Craigsville, Birch River, 
Richwood, Holly River State, Webster Springs, and Cowen
358 AM EDT Wed May 12 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures as low as the lower 30s will result in 
  frost formation.

* WHERE...Portions of southeast Ohio, and portions of northern and
  central West Virginia.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tender plants should be kept protected from the cold this morning.

&&

$$

TRM
2 follow-up statements
823 
WWUS71 KRLX 121244
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
844 AM EDT Wed May 12 2021

WVZ523>526-122045-
/O.EXP.KRLX.FZ.W.0011.000000T0000Z-210512T1300Z/
/O.CON.KRLX.FZ.A.0007.210513T0500Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
844 AM EDT Wed May 12 2021

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY MORNING...
...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 32 possible.

* WHERE...Southeast Pocahontas, Southeast Randolph, Northwest 
  Pocahontas and Northwest Randolph Counties.

* WHEN...From late tonight through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>522-121345-
/O.EXP.KRLX.FR.Y.0005.000000T0000Z-210512T1300Z/
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of New Lexington, Crooksville, Somerset, 
McConnelsville, Stockport, Athens, Marietta, Belpre, Jackson, 
Wellston, Oak Hill, McArthur, Hamden, Pomeroy, Gallipolis, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Spencer, Elizabeth, Grantsville, Harrisville, 
Pennsboro, West Union, Clay, Sutton, Gassaway, Burnsville, 
Glenville, Weston, Clarksburg, Bridgeport, Grafton, Buckhannon, 
Philippi, Belington, Summersville, Craigsville, Birch River, 
Richwood, Holly River State, Webster Springs, and Cowen
844 AM EDT Wed May 12 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

Temperatures have climbed into the lower 40s this morning.


$$
220 
WWUS71 KRLX 121556
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1156 AM EDT Wed May 12 2021

WVZ523>526-130000-
/O.UPG.KRLX.FZ.A.0007.210513T0500Z-210513T1300Z/
/O.NEW.KRLX.FZ.W.0012.210513T0500Z-210513T1300Z/
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
Including the cities of Snowshoe, Marlinton, Elkins, and Harman
1156 AM EDT Wed May 12 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 32 expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas, Northwest 
  Randolph and Southeast Randolph Counties.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
014-016>020-027>032-039-040-516-518>522-130000-
/O.NEW.KRLX.FR.Y.0006.210513T0500Z-210513T1300Z/
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-
Wayne-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Southeast Raleigh-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
Including the cities of Flatwoods, Raceland, Russell, Grayson, 
Olive Hill, Carter Caves State Park, Grayson Lake State Park, 
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park, 
New Lexington, Crooksville, Somerset, McConnelsville, Stockport, 
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur, 
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Clintwood, Grundy, Vansant, Kenova, Ceredo, Wayne, Huntington, 
Point Pleasant, New Haven, Ravenswood, Ripley, Parkersburg, 
Vienna, St. Marys, Belmont, Paden City, Sistersville, 
Middlebourne, Teays Valley, Hurricane, Spencer, Elizabeth, 
Grantsville, Harrisville, Pennsboro, West Union, Clay, Sutton, 
Gassaway, Burnsville, Glenville, Weston, Clarksburg, Bridgeport, 
Grafton, Buckhannon, Philippi, Belington, Beckley, Meadow Bridge,
Summersville, Craigsville, Birch River, Richwood, 
Holly River State, Webster Springs, and Cowen
1156 AM EDT Wed May 12 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT THURSDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Portions of southeast Ohio, southwest Virginia, 
  northeast Kentucky and central, northeast, northern, 
  southeast, southern and western West Virginia.

* WHEN...From 1 AM to 9 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at May 12, 3:07 AM EDT, 51 minutes earlier.

Area forecast discussion, May 12, 3:07 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
307 AM EDT Wed May 12 2021

.SYNOPSIS...
High pressure builds in and remains in place through the end of
the week, amid weak upper level systems crossing.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 210 AM Wednesday...

Raised overnight temperatures to reflect the adverse effect of
cloud cover on radiative cooling, but still allowed lows to be
attained as are late. Otherwise forecast on track, as long as
mid/high cloud and a dry northerly flow hang on long enough to
preclude fog formation overnight.

As of 600 PM Tuesday...

The current forecast is on track this evening. No significant
changes are needed at this time.

As of 1229 PM Tuesday...

A broad surface high pressure centered over the northern
plains, extends east southeast across the OH Valley and WV
tonight and Wednesday. Expect winds to gradually subside turning
more northerly tonight as the pressure gradient relaxes some.
This flow will bring some CAA, together with radiational cooling
possible, will likely bring sub freezing temperatures across
our northeast mountains tonight, prompting the issuance of a
Freeze Warning for Pocahontas and Randolph counties until 9 AM
Wednesday.

In the same way, temperatures across portions of northern WV
will likely drop to the mid 30s. This could cause areas of frost
on vegetation and elevated surfaces. A Frost Advisory was issued
for these areas tonight until 9 AM Wednesday.

As of 1220 PM Tuesday...

Sent a quick update to issue a Freeze Warning for the northeast
mountains, and a Frost Advisory for portions of northern WV and
southeast OH tonight through 9 AM Wednesday. Rest of forecast
remains on track.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
As of 307 AM Wednesday...

Surface high pressure centered in the Great Lakes region should
support mainly dry weather on Thursday, but a few rain showers can't
be completely ruled out as a weak upper trough passes by just to our
south. Given the dry nature of the air mass, only have low PoPs in
the forecast for southern portions of the forecast area and any
activity that develops is expected to be very light with little to
no accumulation, but most areas should remain dry for the day. Will
also need to monitor the frost potential in the northern mountains
Thursday night into Friday morning, but overnight lows should be
warm enough elsewhere to preclude frost development.

Despite high pressure remaining in control on Friday, precipitation
chances should increase slightly more as an upper disturbance moves
through. Highest PoPs on Friday are expected for the mountains where
orographic effects should support the better low level convergence,
but will include slight PoPs for the adjacent lowlands. Given weak
instability and limited moisture, expecting overall low chances for
convection but will still add mention of thunder in the forecast as
a few storms will certainly be possible. In addition, highs will
still be below normal with highs in the mid/upper 60s across the
lowlands and upper 40s to 50s in the higher elevations.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 307 AM Wednesday...

Mainly dry conditions are expected on Saturday as high pressure
drifts across the region, but there is a small chance of an isolated
shower/storm as a weak disturbance moves through in the northwest
flow aloft. However, precipitation chances will be higher later in
the weekend and early next week as deeper moisture returns to the
area and a series of additional shortwaves move through. While there
still remains some key differences with timing and handling of
these disturbances, general trends do support a more unsettled
pattern for early next week. In addition, temperatures will
gradually moderate from the weekend and into next week with
values likely returning to normal by Monday and continuing to
warm a bit further through midweek.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
As of 210 AM Wednesday...

High pressure brings VFR conditions this period, as long as
long as mid/high cloud and a dry northerly flow hang on long
enough to preclude fog formation overnight. The mid/high cloud
will vacate the area through Wednesday morning, as the causative
southern stream short wave trough moves off to the east. As
such, there is a better chance for fog Wednesday night beneath
clear sky.

Light north to northeast flow surface and aloft through
Wednesday will be slow to diminish Wednesday night, and guidance
so far suggests fog Wednesday night will be limited to the
northern mountain valleys after 06Z Thursday,

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: High, medium for fog.

ALTERNATE SCENARIOS: If winds calm overnight, river valley fog
could form for a few hours early Wednesday morning, particularly
at northern sites.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              WED 05/12/21
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 06Z THURSDAY...
No widespread IFR conditions are forecast.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Freeze Warning until 9 AM EDT this morning for WVZ523>526.
     Frost Advisory until 9 AM EDT this morning for WVZ007>011-
     016>020-027>032-039-040-519>522.
OH...Frost Advisory until 9 AM EDT this morning for OHZ066-067-075-
     076-083>086.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/RG
NEAR TERM...TRM/ARJ/JLB
SHORT TERM...RG
LONG TERM...RG
AVIATION...TRM
Hazardous weather outlook, May 11, 12:18 PM EDT, 15 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1218 PM EDT Tue May 11 2021

OHZ066-067-075-076-083>086-WVZ007>011-016>020-027>032-039-040-
519>522-121630-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Mason-
Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-Ritchie-Doddridge-
Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-
1218 PM EDT Tue May 11 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Frost Advisory.

After any frost early Wednesday morning, frost may again form
Wednesday night into Thursday morning in the valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034-
515>518-121630-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
1218 PM EDT Tue May 11 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Patchy frost may occur tonight, depending on how quickly the sky
clears and the winds subside, behind a cold front that crosses this
morning. If confidence increase, a frost advisory would be needed.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ523>526-121630-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
1218 PM EDT Tue May 11 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

A freeze is possible again Wednesday night into Thursday morning.
Frost may also develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:56 AM EDTFrost AdvisoryRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 26 more21 hr
May 12, 11:56 AM EDTFreeze WarningRLXPocahontas, Randolph21 hr

Nearby

Freeze Watches in West Virginia, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.